FDA Warns Azithromycin Z-Pack Antibiotics Could Lead to Deadly Heart Rhythms
The U.S. Food and Drug administration is warning consumers that the common antibiotic medication azithromycin may trigger a potentially fatal irregular heart rhythm in some patients. The drug, which is commonly sold as Zmax, Zithromax, or called a “Z-Pack” is often used to treat bacterial infections such as pneumonia, bronchitis, or ear infections.
Though not everyone is at risk, the FDA is warning the public that the antibiotic can cause abnormal changes in the heart’s electrical activity, which can lead to a fatal heart rhythm. Those facing the greatest risk will have risk factors including low potassium or magnesium levels, slower than normal heart rate, existing QT interval prolongation, arrhythmias, or those who use certain drugs to treat abnormal heart rhythms. The FDA recommends that, “Health care professionals should consider the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events.”
The FDA’s new guidance came as the result of a study by the antibiotic’s manufacturer Pfizer, as well as a study by the National Heart, Lung and Blood Institute that was published in the New England Journal of Medicine last year. In that study, the Institute found there would be an extra 47 heart-related deaths per one million five-day treatments of Zithromax compared to a ten-day course of treatment of amoxicillin and other antibiotics. The drug levofloxacin has similar risks as azithromycin as well.
If you’ve been injured by prescribed medication, a defective drugs lawyer may be able to help you pursue a claim for compensation. For more information, call 1-888-BURNETTI.